Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 197, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1997, 9:36 AM CDT for Reagan County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 9:36 AM CDT (14:36 UTC)
- Expired
- Jun 8, 1997, 10:25 AM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 081438 RRA SVRMAF TXC383-081525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 936 AM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...REAGAN COUNTY AT 933 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 2 MILES SOUTH OF BIG LAKE MOVING NORTHEAST AT 25 MPH. THE REAGAN COUNTY SHERIFF'S OFFICE REPORTED PEA SIZE HAIL WITH THIS STORM 12 NILES NORTH OF BIG LAKE. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BIG LAKE. IF YOU ARE CAUGHT OUTSIDE...SEEK R4EFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BOYD/BRITE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 AM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 8, 3:35 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 334 AM CDT SUN JUN 8 1997 LATEST KMAF 88D DATA INDICATES ACTIVITY IN SOUTHEAST NM IS PULSING. TRW MOVING INTO ANDREWS COUNTY HAS INTENSIFIED DURING THE LAST 20 MINUTES. MODELS INDICATE THIS AREA HAS BEST UPPER-LEVEL DIFLUENCE IN THE WIND FIELD. THUS...WOULD EXPECT ACTIVITY TO CONTINUE FOR AT LEAST THE NEXT 2 HOURS. MODELS CONTINUE A WEAKLY DEFINED SURFACE TROF/CONVERGENCE ZONE ACROSS NEW MEXICO AND WEST TEXAS THROUGH 48 HOURS. THUS...BELIEVE TODAY AND TONIGHT WILL BE SIMILAR TO LAST 24 HOURS. AGREE WITH KLBB DISCUSSION...CONTINUE POPS AS IN PREVIOUS PACKAGE FOR MOST OF TEXAS ZONES DURING FIRST TWO PERIODS. ALSO...WOULD RECOMMEND CONTINUING POPS FOR SOUTHEASTERN NEW MEXICO AS IN PREVIOUS PACKAGE. TEMPERATURE NUMBERS REPRESENT A MIX OF AVN AND NGM NUMBERS. THANKS TO KLBB FOR COORDINATION! MAF 81/63 40/40 CNM 84/57 30/20 MRF 82/53 30/20 P07 83/68 40/40 HUBER/GRIFFIN
In the hours before
Local storm report, Jun 8, 7:17 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSLocal storm report, Jun 8, 7:25 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Tornado Warning | MAF | Culberson | 47 min |
| Jun 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| Jun 7, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
| Jun 7, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 46 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 50 min |
| Jun 7, 10:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 36 min |
| Jun 7, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 8, 6:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 8, 8:15 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Jun 8, 9:09 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 8, 9:17 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 33 min |
| Jun 8, 9:31 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 8, 11:45 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 30 min |
| Jun 8, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Jun 8, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Jun 8, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 8, 1:45 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jun 8, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 8, 2:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 50 min |
| Jun 8, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 32 min |
| Jun 8, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 8, 2:47 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jun 8, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Jun 8, 2:54 PM CDT | Flash Flood Warning | MAF | Howard, Scurry | 3 hr |
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 8, 3:23 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 3:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 45 min |
| Jun 8, 3:59 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 8, 4:06 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jun 8, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 3 hr |
| Jun 8, 4:08 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 32 min |
| Jun 8, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 8, 4:21 PM CDT | Tornado Warning | MAF | Upton | 49 min |
| Jun 8, 4:39 PM CDT | Tornado Warning | MAF | Reagan | 46 min |
| Jun 8, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | MAF | Reagan | 47 min |
| Jun 8, 5:34 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Reagan | 2 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 8, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 5:58 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 6:09 PM CDT | Tornado Warning | MAF | Brewster | 31 min |
| Jun 8, 6:30 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 46 min |
| Jun 8, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.